CNS Drugs

, Volume 14, Issue 2, pp 135–146

Drug-Induced Seizures

General Principles in Assessment, Management and Prevention
Review Article

DOI: 10.2165/00023210-200014020-00004

Cite this article as:
Murphy, K. & Delanty, N. Mol Diag Ther (2000) 14: 135. doi:10.2165/00023210-200014020-00004

Abstract

Numerous drugs have been reported to be associated with the occurrence of seizures, although the strength of the association is variable and remains to be clarified in many cases. In determining the link between drug use and seizure occurrence, allowance must be made for the presence of potentially confounding factors. Premarketing studies and case reports may alert physicians to the possibility of drug-induced seizures, while postmarketing surveillance allows better quantification of the risk, as illustrated by the examples of clozapine, tramadol and mefloquine in this review. While various direct and indirect mechanisms may explain a drug-associated seizure, in many cases the finding is an empirical one without obvious explanation.

In assessing patients with new-onset seizures, awareness of the growing use of complementary medicines and knowledge of their pharmacology is necessary. Management and prevention of drug-induced seizures centres on good clinical practice, physician and patient education, and postmarketing safety surveillance of currently implicated and newly available drugs.

Copyright information

© Adis International Limited 2000

Authors and Affiliations

  1. 1.Department of NeurologyHospital of the University of PennsylvaniaPhiladelphiaUSA
  2. 2.Department of NeurologyBeaumont HospitalDublin 9Ireland